Texas, 2024Tornado and Flash Flooding in Texas, December 24, 2024
December 24, 2024 · NWS FWD · 15 events in 10 counties and zones
Thunderstorms developed along a Pacific cold front as it and an upper level trough swept through the Plains on Christmas Eve 2024. The system produce a few severe storms across Central Texas and flash flooding in parts of North Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a Pacific cold front as it and an upper level trough swept through the Plains on Christmas Eve 2024. The system produce a few severe storms across Central Texas and flash flooding in parts of North Texas. In addition, a brief EF-0 occurred in southwest Freestone County damaging 2 properties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 24, 5:27 AM CST, 4 hours 3 minutes earlier. Its key messages:
- Widespread showers and a few strong to severe storms expected today (Christmas Eve).
- Wednesday (Christmas Day) will be rain-free, but storm chances return on Thursday.
Area forecast discussion, Dec 24, 5:27 AM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
527 AM CST Tue Dec 24 2024
...New Aviation, Short Term...
.KEY MESSAGES...
- Widespread showers and a few strong to severe storms expected
today (Christmas Eve).
- Wednesday (Christmas Day) will be rain-free, but storm chances
return on Thursday.
&&
.SHORT TERM... /NEW/
Update:
A weak cold front is right on our northwest border and will make
its way slowly southeast through the region over the next 12
hours. An increase in shower and storm coverage is expected later
this morning and especially this afternoon as the boundary
encounters a more unstable environment the farther south and east
it gets. The ongoing forecast is in good shape with only minor
grid adjustments needed with this forecast update.
30
Previous Discussion:
/Through Christmas Day/
A shortwave trough currently traversing the Rockies will be the
primary weather feature of note for North and Central Texas over
the next 24 hours. The shortwave will deepen while dropping
southeast into the Texas Panhandle overnight and inducing surface
cyclogenesis just northwest of the forecast area. Attached to the
surface low will be a Pacific cold front, which together with the
upper level system will sweep across the region on Christmas Eve.
A warm/moist advection regime out ahead of the front and
associated low cloud cover will keep temperatures a good 20
degrees above normal overnight into Tuesday morning, with lows in
the 50s to low 60s. The overnight hours should remain largely
precipitation-free, though rain showers will be on the increase
towards morning. The front will enter the northwest zones before
daybreak, with a broken band of showers and thunderstorms
developing along the boundary near the North Texas I-35 corridor 7
to 9 AM.
The pre-frontal environment will initially contain less than 1000
J/kg of mixed layer CAPE, limiting the threat for severe storms
for the morning hours. Instability will increase with daytime
heating, however, as the front pushes slowly southeast into
Central and East Texas. Deep layer shear will be less than
optimal, but an isolated severe storm or two may still form
Tuesday afternoon as the front pushes into the significantly more
unstable airmass (2500 J/kg of most unstable CAPE) across Central
and East Texas. Any surface based convection will gradually work
its way east of the region late afternoon into Tuesday evening
along the slowly advancing front.
Additional convection looks possible behind the front Tuesday
evening as the shortwave continues to sharpen and develops a
closed low immediately overhead. This activity would be mainly
east of I-35 and south of I-20. These storms would be elevated
and likely sub-severe, but the cold core aloft and associated
steep mid level lapse rates could still lead to small hail in a
few storms. All activity will move east of the forecast area a
little after midnight Tuesday night as the axis of the shortwave
heads for East Texas.
The front itself will stall just east and south of the forecast
area as a larger shortwave trough quickly approaches. Isentropic
ascent will intensify late Tuesday night and Christmas Day as the
trough races east through the Four Corners region. The result will
be low clouds, patchy fog and occasional pockets of drizzle,
making for a gray and seasonable Christmas with highs in the 50s
to lower 60s.
30
&&
.LONG TERM... /Issued 407 AM CST Tue Dec 24 2024/
/Thursday Through Early Next Week/
Unsettled weather will continue into the last weekend of December
with rain-free and unseasonably warm weather for the final days
of 2024.
The next storm system, currently approaching the West Coast, will
become a closed low as it swings through the Southern Plains
Thursday and Thursday night. This will force a dryline to surge
into the region, ahead of which rapid moist advection will send
dew points above 60F. Convection may be ongoing along the boundary
within our western zones during the morning hours. Dense cloud
cover and warm advection showers could disrupt the destabilization
process across Central and East Texas, but considerable shear may
help updrafts overcome this limitation. Although the convective
activity will likely be quasi-linear, individual supercells may
initially pose a hail threat before a more congealed line becomes
primarily a damaging wind concern. Low LCLs may enhance the
potential for tornadoes with both the individual cells and with
bowing segments within the more coherent line as shear profiles
favor the potential for QLCS spin-ups. However, severe weather
will be more likely east of our area as the complex persists into
the evening hours.
Our parade of frontal boundaries will continue into the weekend,
after which our rain chances will finally come to an end. Westerly
winds will offset any cold advection, and Saturday's temperatures
will match Friday's. A warming trend will push temperatures into
the 70s regionwide by Monday before the next cold front arrives.
25
&&
.AVIATION... /NEW/
/12Z TAFs/
MVFR ceilings will deteriorate to IFR over the next hour or two
as a weak cold front approaches from the northwest. Will begin
VCTS in the DFW Metroplex at 14Z with a TEMPO TSRA group from 17Z
to 21Z. FROPA should occur during that same time frame, shifting
winds to the northwest at 5 to 10 kt. VCTS will begin much later
(around 22Z) at KACT with a TEMPO TSRA group from 23Z to 03Z.
Precipitation will push off to the east tonight with conditions
falling back into IFR by Christmas morning.
30
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 66 52 60 51 63 / 80 40 0 5 70
Waco 72 53 62 51 66 / 70 60 0 5 60
Paris 62 54 61 54 63 / 90 70 10 5 70
Denton 64 49 59 48 61 / 70 30 0 5 70
McKinney 64 51 59 50 62 / 80 50 5 5 70
Dallas 66 53 61 52 63 / 80 50 0 5 70
Terrell 67 53 61 52 64 / 90 70 5 5 70
Corsicana 71 56 63 54 67 / 80 80 5 5 70
Temple 72 52 66 51 69 / 70 60 0 0 60
Mineral Wells 64 49 61 47 64 / 50 20 0 5 60
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 24, 4:07 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
407 AM CST Tue Dec 24 2024
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
407 AM CST Tue Dec 24 2024
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
Thunderstorm chances will increase today and continue tonight. A few
of these storms will be strong with gusty winds and small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm chances will return Thursday. Some of the storms could
be severe, particularly across Central and East Texas.
Additional thunderstorms may accompany a cold front Friday night
into Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 24, 7:19 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
719 AM CST Tue Dec 24 2024
TXZ117-241345-
Parker TX-
719 AM CST Tue Dec 24 2024
...A strong thunderstorm will impact portions of southeastern Parker
County through 745 AM CST...
At 718 AM CST, Doppler radar was tracking a strong thunderstorm near
Weatherford, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Weatherford and Hudson Oaks around 725 AM CST.
Willow Park, Annetta, and Lake Weatherford around 730 AM CST.
Other locations impacted by this storm include Annetta South, Annetta
North, and Sanctuary.
This includes the following highways...
Interstate 20 between mile markers 399 and 422.
Interstate 30 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3292 9754 3264 9755 3261 9792 3280 9795
TIME...MOT...LOC 1318Z 255DEG 17KT 3273 9781
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ShamburgerEvent by event
8 flash flood, 5 hail, 1 flood, 1 tornado. Local standard time, as filed.
Flood, Grayson
- When
- December 24, 9:30 AM CST
- Where
- Grayson County, 2.05 mi WSW of Sherman Muni Arpt to 2.21 mi W of Sherman Muni Arpt
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 33.618, -96.612
Two fatalities occurred when their SUV hydroplaned off of the US 75 service road and ended up overturned in a flooded drainage culvert. The two individuals were swept away into Post Oak Creek.
Flash Flood, Tarrant
- When
- December 24, 9:35 AM CST to 11:30 AM CST
- Where
- Tarrant County, 1.35 mi WNW of (Fwh)carswell Afb Ft to 1.18 mi WNW of (Fwh)carswell Afb Ft
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.780, -97.470
Minor roadway flooding was reported by local officials.
Flash Flood, Parker
- When
- December 24, 9:38 AM CST to 12:00 PM CST
- Where
- Parker County, 4.75 mi SSW of Springtown to 5.42 mi E of Toto
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.910, -97.720
An mPING report indicated flooding 5 miles southwest of Springtown.
Flash Flood, Tarrant
- When
- December 24, 9:45 AM CST to 11:30 AM CST
- Where
- Tarrant County, 0.69 mi S of (Ftw)meacham Arpt Ft to 0.1 mi NW of Hodge
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 32.810, -97.350
A local official reported roadway flooding 3 miles east of Samsom Park.
Flash Flood, Denton
- When
- December 24, 11:16 AM CST to 2:00 PM CST
- Where
- Denton County, 3.26 mi SSE of Hebron to 3.82 mi NE of Carrollton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.990, -96.850
An mPING report indicated flooding 2 miles north of Addison.
Flash Flood, Dallas
- When
- December 24, 11:31 AM CST to 2:00 PM CST
- Where
- Dallas County, 0.17 mi NE of Farmers Branch to 0.33 mi S of Carrollton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.932, -96.898
Texas Department of Transportation reported multiple lanes blocked on Interstate 35 East near Valwood Parkway due to high water.
Flash Flood, Dallas
- When
- December 24, 11:54 AM CST to 2:00 PM CST
- Where
- Dallas County, 2.82 mi NNW of (Dal)love Fld Dallas to 1.61 mi ENE of Gribble
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.890, -96.860
An mPING report of flash flooding was received 3 miles south of Farmer's Branch.
Flash Flood, Dallas
- When
- December 24, 1:13 PM CST to 2:00 PM CST
- Where
- Dallas County, 3.48 mi W of Sachse to 4.13 mi W of Sachse
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.980, -96.630
Rowlett Creek at both Renner Rd and Campbell Rd was reported to be rapidly rising, and a car was stranded in floodwaters on Campbell Rd due to rapidly rising water.
Flash Flood, Dallas
- When
- December 24, 1:30 PM CST to 2:30 PM CST
- Where
- Dallas County, 1.5 mi SSE of (Dal)love Fld Dallas to 2.25 mi SSE of (Dal)love Fld Dallas
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 32.830, -96.840
A social media video indicated a stalled car due to high water 2 miles west of Highland Park.
Hail, Kaufman
- When
- December 24, 1:59 PM CST
- Where
- Kaufman County, 3.11 mi NE of Forney
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.780, -96.430
Hail, Bosque
- When
- December 24, 2:35 PM CST
- Where
- Bosque County, 2.94 mi W of Clifton Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.820, -97.620
Hail, McLennan
- When
- December 24, 4:20 PM CST
- Where
- McLennan County, 0.59 mi E of China Spg
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.650, -97.310
Hail, McLennan
- When
- December 24, 4:30 PM CST
- Where
- McLennan County, 0.59 mi W of China Spg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.650, -97.330
Tornado, Freestone
- When
- December 24, 5:32 PM CST to 5:33 PM CST
- Where
- Freestone County, 1.86 mi W of Freestone to 1.48 mi WNW of Freestone
- Rating
- EF0
- Path length
- 0.51 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.532, -96.281
A brief tornado formed in southwest Freestone County, just west of the Freestone Community. The tornado traveled a distance of approximately one half mile, and primarily affected two structures off of Freestone County Road 841. Both structures were residences. The first residence had a portion of the aluminum cladding from its roof removed by the tornado. A nearby outbuilding and wellhouse also sustained damage. The tornado also impacted a nearby manufactured home, pushing the structure slightly off of its foundation piers. Some damage to the residence's porch roofs also occurred. The tornado subsequently crossed Freestone County Road 841, damaging large limbs on several hardwood and softwood trees lining the road. The tornado then crossed into an open field, traveled an additional 200 yards, and dissipated.
Hail, Anderson
- When
- December 24, 6:25 PM CST
- Where
- Anderson County, 4.03 mi SE of Kossuth
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.690, -95.450
A public report and photos indicated ping pong to golf ball sized hail.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Dust Storm in California, December 24, 2024$25,000 · 64 kt wind · 23 events
- Winter Weather in Virginia, December 24, 202416 events
- High Wind in California, December 24, 2024$20,000 · 57 kt wind · 1 event
- Debris Flow and Flooding in California, December 24 to 28, 202415 events
- Winter Weather in Maryland, December 24, 202412 events
- Winter Weather in New Jersey, December 24, 20248 events
- Hail in Texas, December 24 to 25, 20242 in hail · 7 events
- Hail in Texas, December 24, 20242.75 in hail · 7 events
- Flooding and High Wind in California, December 24 to 27, 202457 kt wind · 4 events
- Winter Weather in West Virginia, December 24, 20243 events
- Winter Weather in Maryland, December 24, 20243 events
- Drought in Texas, December 24 to 31, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289126, 1226430, 1226431, 1226432, 1226435, 1227461, 1227466, 1229328, 1227468, 1226422, 1226423, 1226424, 1226425, 1226428, 1226426.